CSN Login
Members Online: 17

how long before side effects start

SisLynn
Posts: 3
Joined: Nov 2005

Hi, it's me again. Steve has ask another question. I will try and write these down and get them posted all at once in the future. He would like to know if you go through with the hormone therapy how long before you begin to experience the side effects. The doctor apparrently told him that there was the potential for him to develop breast and other hormonal changes. His psa is 42 at this time and he's due to take his first injection Monday, 28th. and is considering not doing it. The following week they will do some minor day surgery to clear his urinary tract, then at the end of the week the first of 30-40 radiation treatments is scheduled. Again, thank you for your time and consideration in answering these questions.
Respectfully,
Lynn

2ndBase's picture
2ndBase
Posts: 220
Joined: Mar 2004

Side effects will begin right away and are not any fun at all. Lots of hot flashes and no sex drive and little chance of erection. I would have just gotten castrated instead of the shot and since my psa is now rising again will do that this next spring rather than take the shots and when hormone therapy fails all that is left is chemo to try to extend my life and I will decide at that time if it is worth it to me. If your brother gets treatment his life will never be as good as it is now from a physical standpoint but there is a lot more to life than sex and feeling normal. If I had it to do again I would have waited longer to begin treatment and possibly not taken it at all but it is too late to change now and I deal with the side effects every minute and every step of the day. Do not let someone tell you it is not that bad believe me its going to change his life. Luckily I have a wife to help me deal with the changes and a son I'd like to see finish college which makes it all worthwhile. Keep a positive and realistic state of mind and it can be dealt with but it is not a walk in the park.

miketilley's picture
miketilley
Posts: 15
Joined: Mar 2004

Not all the time is it as bad as some people think.I worked all the way through rad.Yes the lupron changes you I had hot flashes for abut 2 weeks bad, after that not all that often.Yes it does take a toll on your sexuality but their is ways to make it not as bad as it could be.
The rad is a breaze no pain just time in the machine about 10 min.You also meet some great people that have the same problem as you.They can be a lot of help mentally.Ask questions we do not mind.I am not trying to say it is a breeze but I can say your attitude can play a large part on how you feel.
miketilley

tpelle
Posts: 154
Joined: Aug 2003

SisLynn, please tell your brother that there may be many years of good life remaining for him, but only if he accepts the rigors of treatment. Tell him about one of my brothers who began radiation treatments for prostate cancer fifteen years ago at the age of 73. Yes, although there have been some rough moments, he's still alive and enjoying life as an 88 year old might do.

The initial 40 radiation treatments brought his PSA down to well below 4 and the PSA stayed there in a narrow range for seven years. He says there were no side effects from the radiation. Then he began lupron shots at three month intervals. They continue and controlled his cancer for another seven years. Again, he said side effects were not an issue for his age. When his PSA began rising (reaching 74 at its peak) at about 15 years after initial diagnosis, he was put on Casodex which did not work for him. Six months ago he began chemotherapy; a Taxotere drip. His PSA dropped from 74 to 17 after 12 infusions (18 were scheduled). At that point the oncologist stopped the program, not wanting to cause any more trauma to this 88 year old body. During the Taxotere treatment, brother's weight dropped from 160 to 135; he lost his hair and stamina and was hospitalized twice for pneumonia. Now that the Taxotere treatments have stopped, he has gained some weight, he's out pruning trees, chopping wood, etc. He knows he probably has only one more limited shot at life which he is taking advantage of. He attended many of his three grandsons' college wrestling tournaments in the midwest (from California) over the past ten years. He and his wife have a flight out next week for another tournament. Enjoying his family and friends, and life in general were compensation for the side effects he suffered late in his cancer treatment. Sorry for the length of this. I hope it's an encouragement.

stuart
Posts: 88
Joined: Dec 2001

I agree with miketilley and tpelle...I was on Zolodex for two years and it was tough but for the next two years my PSA was less than 0.1...At the beginning of this year it began to rise again... I have been on Casodex since January and my PSA dropped...The side effects from Casodex are not so bad...I'm not sure how long it will be effective but my present quality of life is pretty good...Please encourage your brother to stick with it...

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network